Alert archive / Ohio / Flash Flood Warnings in 1998

Flash Flood Warning 30, NWS Northern Indiana

August 5, 19984 counties in Ohio

NWS Northern Indiana issued this flash flood warning at Aug 5, 1998, 8:14 PM EDT for 4 counties in Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 8:14 PM EDT (00:14 UTC)
Expired
Aug 5, 1998, 11:10 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 060013
FFWFWA
OHC039-069-125-137-060310-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EST WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS...
  SOUTHEASTERN DEFIANCE COUNTY IN NORTHWESTERN OHIO
  HENRY COUNTY IN NORTHWESTERN OHIO
  PAULDING COUNTY IN NORTHWESTERN OHIO
  NORTHERN PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 1110 PM EDT (1010 PM EST)

* AT 805 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INIDCATED MODERATE TO HEAVY RAIN ALONG HIGHWAY 613. THIS RAIN
  IS EXPECTED TO MOVE ACROSS AN AREA THAT HAS ALREADY RECEIVED
  VERY HEAVY RAIN THIS AFTERNOON AND THIS EVENING. WEATHER RADAR
  ESTIMATES 4 TO 6 INCHES OF RAIN HAVE FALLEN OVER THIS AREA SINCE
  3 PM EDT.

* SEVERAL ROADS ARE FLOODED IN PAULDING...HENRY...SOUTHEASTERN
  DEFIANCE AND NORTHERN PUTNAM COUNTIES

IF YOU ARE IN THESE2 AREAS... BE PREPARED TO MOVE TO HIGHER GROUND.
DO NOT DRIVE ACROSS FLOODED ROADS!

MES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:44 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 3:44 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EST WED AUG 5 1998

MAIN FORECAST CONCERN FOR THE SHORT TERM IS ADDITIONAL FLOODING IN
THE CWA. NO PCGRIDDS OR SAC SO ONLY AFOS AVAILABLE FOR MODEL DATA.

WMFNT IS MOVING THROUGH SOUTH BEND AREA AT THIS TIME AND IS NEAR
SBN AND NORTH OF FWA. AMS REMAINS SATURATED WITH DEEP MSTR THROUGH
600 MB AND PW VALUES OF OVER 1.5 INCHES.

UPR LOW STNRY OVER ERN IA WITH S/W'S ROTATING AROUND SYSTEM. BEST LL
CONV AND WAA NEAR FNTL BNDRY NRN IL WITH WEAKER 850 FLOW ACRS
IN/MI/OH. AXIS OF DEEP MSTR EXTENDS FRM SRN MO ACRS CNTRL IL WITH
ANOTHER AXIS ALG AND N OF OH VLY THRU IN/OH.

CONVECTION ATTM BEST ORGANIZED ACRS IL CLOSER TO UPR LVL DYNAMICS.
OTHER STRONG STORMS POPPING IN SW-NE MSTR AXIS CNTRL IN TO NW OH.
DIFFICULT TO PICK OUT WHERE HEAVIEST RAIN WILL BE OVERNIGHT SO
ATTM HAVE OPTED FOR FF WATCH FOR INDIANA COUNTIES THAT RECEIVED
HEAVIEST RAINFALL LAST NIGHT... 6-9 INCXHES ACROSS GRANT COUNTY AND
SURROUNDING AREAS.

FWA TW 070/083 070/083 068 00985
SBN TW 070/082 068/081 067 00985

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:53 PM EDTFlash Flood WarningIWXDefiance, Paulding, Putnam4 hr
Aug 5, 10:53 PM EDTFlash Flood WarningIWXHenry4 hr

Nearby

Flash Flood Warnings in Ohio, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.